Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 254, NWS Springfield, MO

September 24, 1998Cedar County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 24, 1998, 11:28 AM CDT for Cedar County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 1998, 11:28 AM CDT (16:28 UTC)
Expired
Sep 24, 1998, 2:30 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Cedar County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 241630
FFWSGF
MOC039-241930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1128 AM CDT THU SEP 24 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 230 PM CDT

* AT 1125 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING
  THUNDERSTORMS PRODUCING HEAVY RAINFALL.  THESE STORMS WERE LOCATED
  ACROSS CEDAR COUNTY AND WERE MOVING SOUTHEAST AT 25 MPH.  DOPPLER
  RADAR HAS ESTIMATED BETWEEN TWO AND TWO AND A HALF INCHES WITH
  THESE STORMS SO FAR THIS MORNING.

* THE PRECIPITATION INTENSITY SHOULD BEGIN TO DIMINISH THROUGH THE
  EARLY AFTERNOON...HOWEVER ANY ADDITIONAL RAINFALL WILL ADD TO THE
  RUNOFF FLOODING PROBLEMS. AN ADDITIONAL QUARTER TO HALF INCH OF
  RAIN WILL BE POSSIBLE BEFORE ENDING EARLY THIS AFTERNOON.


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY...EVEN TRUCKS.  AVfOID FLOODED ROADWAYS AND LOW WATER CROSSINGS.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 4:36 AM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Sep 24, 4:36 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 AM CDT THU SEP 24 1998

BASED ON 850-300 THICKNESS RECONFIGURED ZONES TO HAVE HIGHEST POP IN
NRN ZONES/SE KS WITH LOWER POPS FURTHER S. TSRA/SHRA WILL MOVE ACROSS
NRN ZONES AND THEN SHOULD TRACK SOUTHEAST ACROSS PORTIONS OF SOUTH
CENTRAL MISSOURI.

SS

In the hours before

Special weather statement, Sep 24, 10:24 AM CDT, 1 hour 4 minutes before
MOZ066-241730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 AM CDT THU SEP 24 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 225 PM

A THUNDERSTORM COMPLEX FORMED AND MOVED ACROSS KANSAS INTO CENTRAL
MISSOURI EARLY THIS MORNING AND PRODUCED OVER THREE INCHES OF RAIN
ACROSS PORTIONS OF NORTHERN VERNON COUNTY.  LIGHT TO MODERATE
RAINFALL IS EXPECTED TO CONTINUE ACROSS THIS AREA INTO THE EARLY
AFTERNOON WITH RUNOFF FLOODING CONTINUING THROUGH THE MID AFTERNOON.

AN OBSERVER IN NORTHERN VERNON COUNTY WAS REPORTING MANY AREA DITCHES
AND CREEKS NEAR BANK FULL AND SEVERAL LOW WATER CROSSING UNDER WATER.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

LINDENBERG
Special weather statement, Sep 24, 10:24 AM CDT, 1 hour 4 minutes before
MOZ066-241730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 AM CDT THU SEP 24 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 225 PM

A THUNDERSTORM COMPLEX FORMED AND MOVED ACROSS KANSAS INTO CENTRAL
MISSOURI EARLY THIS MORNING AND PRODUCED OVER THREE INCHES OF RAIN
ACROSS PORTIONS OF NORTHERN VERNON COUNTY.  LIGHT TO MODERATE
RAINFALL IS EXPECTED TO CONTINUE ACROSS THIS AREA INTO THE EARLY
AFTERNOON WITH RUNOFF FLOODING CONTINUING THROUGH THE MID AFTERNOON.

AN OBSERVER IN NORTHERN VERNON COUNTY WAS REPORTING MANY AREA DITCHES
AND CREEKS NEAR BANK FULL AND SEVERAL LOW WATER CROSSING UNDER WATER.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

LINDENBERG
Special weather statement, Sep 24, 11:20 AM CDT, 8 minutes before
MOZ066-241815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CDT THU SEP 24 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 225 PM

AT 1115 AM...WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW LIGHT TO
OCCASIONAL MODERATE RAIN CONTINUING ACROSS NORTHERN VERNON COUNTY.
THE BACK EDGE OF THE RAIN WAS JUST TO THE NORTH OF THE AREA AND THE
RAIN SHOULD BE ENDING ACROSS THE WARNED AREA BY 1230 PM.

RUNOFF FLOODING FROM THE EARLIER HEAVY RAIN WILL LIKELY CONTINUE INTO
THE MID AFTERNOON HOURS AND THE FLASH FLOOD WARNING WILL CONTINUE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

THIS IS A DANGEROUS SITUATION.  IF CAMPINNG...BE PREPARED TO MOVE TO
HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.  MOTORISTS SHOULD
AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS.

LINDENBERG
Special weather statement, Sep 24, 11:20 AM CDT, 8 minutes before
MOZ066-241815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CDT THU SEP 24 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 225 PM

AT 1115 AM...WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW LIGHT TO
OCCASIONAL MODERATE RAIN CONTINUING ACROSS NORTHERN VERNON COUNTY.
THE BACK EDGE OF THE RAIN WAS JUST TO THE NORTH OF THE AREA AND THE
RAIN SHOULD BE ENDING ACROSS THE WARNED AREA BY 1230 PM.

RUNOFF FLOODING FROM THE EARLIER HEAVY RAIN WILL LIKELY CONTINUE INTO
THE MID AFTERNOON HOURS AND THE FLASH FLOOD WARNING WILL CONTINUE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

THIS IS A DANGEROUS SITUATION.  IF CAMPINNG...BE PREPARED TO MOVE TO
HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.  MOTORISTS SHOULD
AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:22 AM CDTFlash Flood WarningSGFVernon5 hr
Sep 24, 2:32 PM CDTFlash Flood WarningSGFVernon4 hr
Sep 24, 3:59 PM CDTFlash Flood WarningSGFGreene3 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.